i am just diagnosed about 6 months now, and have been on treatment for 4 months. combivir and viramune. but i am constantly tired and lack any energy for daily tasks. i am getting hassle at work as i doze off during my working day. it is becoming a rather big hinderance. my cd4 is 240, and my viral load is 80.
please help as my consultants keep telling me that it will pass, and its been 4 months!
True, our systems may require some time to adjust to medication, but if things haven't improved in 4 months, they unlikely will. First thing to do is evaluate all possible common causes for fatigue:
- inadequate rest, sleep, diet, or exercise
- psychological causes - anxiety, stress, depression
- unrecognized opportunistic infections - watch for related symptoms like fever, cough, headache, diarrhea, etc.
- endocrine abnormalities - adrenal insufficiency, hypogonadism, hypothyroidism
- medication side effects - not only HIV drugs, but also non-HIV drugs and over-the-counter products as well
- anemia - particularly because you are on Combivir, which contains AZT. Check your hemoglobin. The lower level of normal for men is 14 g/dL and 12 g/dL for women.
If after evaluating all the above, your HIV meds still seem to be the problem, then a change in therapy would be warranted. Since this is your first regimen, you should still have many options open to you. If, on the other hand, other factors are involved - say anemia or low testosterone, for example - those conditions should be treated first. AndroGel is a convenient topical form for supplemental testosterone. Procrit would be the best option for HIV-related (or AZT-related) anemia. It stimulates the production of new red blood cells.
It's definitely time you pinned your consultants down and told them 4 months of this type of fatigue is not acceptable. If you are being hassled at work, they should also write you a work excuse limiting your hours so you can rest and attend to your health concerns. If your consultants aren't cooperating, then it's time to consult new consultants.